Texas, 2008Damaging Winds in Texas, August 14, 2008
August 14, 2008 · NWS LUB · 12 events in 12 counties and zones
A linear convective complex, with occasional bow-shaped radar echoes, propagated southeastward over most of the west Texas South Plains. Numerous reports of damaging wind gusts were received, with most of the damage limited to utilities and trees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $180,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A linear convective complex, with occasional bow-shaped radar echoes, propagated southeastward over most of the west Texas South Plains. Numerous reports of damaging wind gusts were received, with most of the damage limited to utilities and trees. Some structural damage was reported in Abernathy, where a business was destroyed and another severely damaged. Local newspapers reported that at least 10,200 utility customers suffered electrical outages due to damaged lines and poles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 14, 2:44 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Aug 14, 2:44 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
344 PM CDT THU AUG 14 2008
.SHORT TERM...
ONCE AGAIN WILL SEE THUNDERSTORMS DEVELOP OVER THE REGION OR MOVE IN
FROM THE NORTHWEST LATE THIS AFTERNOON THROUGH TONIGHT AS
NORTHWESTERLY FLOW ALOFT REMAINS IN PLACE AND AS AN UNSTABLE AIRMASS
ALSO REMAINS IN PLACE AT THE SURFACE. PRECIP CHANCES WILL BE
HIGHEST ACROSS THE NORTH AND NORTHEAST WITH CHANCE AND THEN TAPER
OFF TO SLIGHT CHANCE ACROSS THE FAR SOUTH. ALSO APPEARS THAT HEAVY
RAIN COULD BE LIKELY AS 12Z UPA ANALYSIS SHOWS DEEP MOISTURE FROM
JUST ABOVE THE SFC TO AROUND 20 KFT. SHEAR PROFILE APPEARS MARGINAL
FOR ORGANIZED SEVERE SO WE COULD ONCE AGAIN SEE ISOLATED REPORTS OF
BARELY SEVERE HAIL WITH A FEW HIGH WIND GUSTS EARLY ON BEFORE STORMS
START TO GUST OUT. ALSO ADDED MENTION OF LOCALLY HEAVY RAINFALL TO
THE GRIDS AS AMPLE MOISTURE SHOULD ONCE AGAIN ALLOW FOR ISOLATED 1
TO 2 INCH RAINFALL AMOUNTS IN A SHORT PERIOD OF TIME.
NEXT ISSUE IS THAT THE SURFACE FRONT EXPECTED TO PUSH INTO THE
PANHANDLE SOMETIME TOMORROW MIGHT GET MASKED BY OUTFLOW BY STORMS
TONIGHT. NAM12 APPEARS TO BE UNDER THE INFLUENCE OF CONVECTIVE
FEEDBACK INDICATED BY SFC WINDS IN THE MODEL REMAINING OUT OF THE
NORTH TO EAST THROUGHOUT THE DAY FRIDAY WHILE THE GFS BRIEFLY
RETURNS FLOW OVER ALL BUT THE FAR SRN TX PNHDL TO THE SOUTH DURING
THE DAY. IF CONVECTION TONIGHT IS AS STRONG AS THE MODELS SHOW...WE
PROBABLY WILL SEE COOLER TEMPS ACROSS THE NORTH. SHOULD THE GFS
VERIFY...TEMPS ACROSS THE FCST AREA MIGHT BE TOO COOL OVERALL. TO
COMPLICATE THE MIX...LATER TIMING OF THE S/W THIS EVENING MIGHT
ALLOW SHOWERS AND/OR CLOUDS TO LINGER LONGER INTO THE DAY ALSO
HINDERING A WARMUP. DECIDED TO LEAN CLOSER TOWARDS THE NUMBERS THE
MAV AND FWC WERE GIVING AS THE MET GUIDANCE LOOKED TO BE TOO COOL.
JORDAN
&&
.LONG TERM...
WEATHER PATTERN LOOKS CONDUCIVE FOR SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND...AS NORTHWEST FLOW COMBINES WITH
A MOIST UNSTABLE ATMOSPHERE AND A FRONT THAT WILL BE DRAPED ACROSS
THE AREA INTO SATURDAY. IT LOOKS AS IF CONVECTION WILL INITIATE
ALONG HIGHER TERRAIN IN NM AND CO...AND EVENTUALLY ALONG AND NORTH
OF 850 MB FRONT...WITH CELLS/SYSTEMS PROPAGATING SE INTO THE
SOUTHERN HIGH PLAINS. PRECIPITABLE WATER VALUES WILL REMAIN FROM
1.0 TO 1.5 INCHES ACROSS THE AREA...SUGGESTING THE POTENTIAL FOR
HEAVY RAIN. UPPED POPS FRIDAY NIGHT INTO SATURDAY...HIGH CHANCE
TO LIKELY CATEGORIES.
RAIN CHANCES WILL BEGIN TO TAPER OFF MONDAY INTO TUESDAY AS UPPER
LOW...WHICH WILL MEANDER SLOWLY SOUTHEAST ACROSS THE CENTRAL HIGH
PLAINS...FINALLY BEGINS TO MOVE JUST EAST OF THE FORECAST AREA.
TEMPS WILL REMAIN COOLER THAN NORMAL THROUGH SUNDAY WITH CONSIDERABLE
CLOUD COVER IN MOIST UPSLOPE REGIME. HIGHS EXPECTED TO BOUNCE BACK
CLOSE TO NORMAL BY TUESDAY AND WEDNESDAY OF NEXT WEEK. JAMES
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 61 85 61 76 61 / 50 30 60 50 40
TULIA 62 84 62 76 62 / 50 30 60 50 40
PLAINVIEW 64 86 62 77 62 / 40 20 60 50 40
LEVELLAND 64 90 62 80 62 / 30 20 60 50 50
LUBBOCK 64 87 64 80 63 / 30 20 60 50 50
DENVER CITY 66 91 64 82 63 / 30 30 50 40 50
BROWNFIELD 67 90 64 82 63 / 30 20 50 50 50
CHILDRESS 68 86 67 81 62 / 40 30 60 50 40
SPUR 67 89 65 82 64 / 30 20 60 50 50
ASPERMONT 69 91 69 84 68 / 30 20 50 50 40
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
14/06
Hazardous weather outlook, Aug 14, 5:52 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
652 PM CDT THU AUG 14 2008
TXZ021>044-160000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
652 PM CDT THU AUG 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
SCATTERED TO NUMEROUS THUNDERSTORMS EXTENDING FROM THE CENTRAL
TEXAS PANHANDLE INTO EAST CENTRAL NEW MEXICO EARLY THIS EVENING WILL
MOVE SOUTHEAST ACROSS THE ENTIRE OUTLOOK AREA TONIGHT. MODERATE
AMOUNTS OF WIND SHEAR AND INSTABILITY WILL SUPPORT A SLIGHT RISK
OF SEVERE WEATHER WITH THESE STORMS AS THEY MOVE FROM NORTHWEST TO
SOUTHEAST ACROSS THE REGION TONIGHT. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY THREATS WITH THE STORMS. HEAVY RAIN MAY ALSO
PRODUCE LOCALIZED FLASH FLOODING. THE SEVERE WEATHER THREAT SHOULD
DECREASE DURING THE EARLY MORNING HOURS FRIDAY AS THE INITIAL
COMPLEX OF STORMS MOVES OFF TO THE EAST AND THE ATMOSPHERE STABILIZES
SOMEWHAT IN ITS WAKE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWER AND THUNDERSTORM CHANCES WILL INCREASE FRIDAY AND SATURDAY
AS A COLD FRONT AND UPPER LEVEL STORM SYSTEM APPROACH THE SOUTH
PLAINS. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL AND A THREAT
FOR LOCALIZED FLOODING CONCERNS. THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE...
SOUTH PLAINS AND LOW ROLLING PLAINS ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 14, 6:07 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
707 PM CDT THU AUG 14 2008
TXZ021-022-150030-
PARMER TX-CASTRO TX-
707 PM CDT THU AUG 14 2008
...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORM OVER CASTRO AND
PARMER COUNTIES...
AT 706 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS APPROACHING PARMER AND CASTRO
COUNTIES....MOVING SOUTHEAST AT 20 MPH. THESE STORMS MAY IMPACT
SUMMERFIELD AND FRIONA BY 730 PM. A THREAT FOR DAMAGING WINDS MAY
EVOLVE.
MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. PERSONS
IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR
OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO
TAKE ACTION IF A WARNING IS ISSUED.
Thunderstorm Wind, Castro
- When
- August 14, 6:25 PM CST to 7:20 PM CST
- Where
- Castro County, Summerfield to Hart
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -102.500
Numerous reports of severe thunderstorm wind gusts were received as a linear convective complex moved southeastward over Castro County. A National Weather Service cooperative observer initially estimated wind gusts up to 60 mph in Summerfield at 18:25 CST. By 18:55 CST the public reported similar wind estimates in Nazareth. The Texas Tech University West Texas Mesonet site near Hart recorded gusts of 61 mph and 60 mph at 19:00 CST and 19:05 CST respectively. An additional report by the public indicated that large tree limbs were blown down southeast of Hart by 19:20 CST.
Thunderstorm Wind, Lamb
- When
- August 14, 7:25 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
The Texas Tech University West Texas Mesonet site near Olton measured a peak thunderstorm wind gust of 58 mph. No damage was reported.
Thunderstorm Wind, Hall
- When
- August 14, 7:30 PM CST
- Where
- Hall County, 1 mi NE of Memphis
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $10,000
- Reported by
- Mesonet
- Coordinates
- 34.730, -100.518
A brief but very intense thunderstorm wind gust of 66 mph was recorded by the Texas Tech University West Texas Mesonet site near Memphis. Local officials reported that the winds downed a number of power lines.
Thunderstorm Wind, Swisher
- When
- August 14, 7:30 PM CST
- Where
- Swisher County, Happy
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.730, -101.850
A Skywarn storm spotter estimated that thunderstorm wind gusts approached 65 mph in Happy. The winds were accompanied by small hail. No damage was reported.
Thunderstorm Wind, Hale
- When
- August 14, 7:55 PM CST to 8:05 PM CST
- Where
- Hale County, Seth Ward to 1.01 mi NNE of Abernathy
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $150,000
- Reported by
- Law Enforcement
- Coordinates
- 34.220, -101.680
Hale County officials reported that numerous power lines were blown down by thunderstorm winds in Seth Ward. Damaging winds continued to accompany the convective complex southward across the county. Around 20:00 CST, winds estimated to approach 80 mph caused significant damage to two businesses near Interstate 27 in Abernathy. The roof was completely blown off of one industrial size metal structure, while another sustained partial roof loss. Subsequent wind and water damage inside the fully exposed building led to a total loss of that facility. No injuries were reported, but more than 5,200 homes and businesses were reportedly without utility power following the storm.
Thunderstorm Wind, Lubbock
- When
- August 14, 8:09 PM CST to 8:28 PM CST
- Where
- Lubbock County, (Lbb)lubbock Intl Ar to 2.02 mi W of Burris
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $20,000
- Reported by
- ASOS
- Coordinates
- 33.670, -101.820
The Automated Surface Observing System at Lubbock's Preston Smith International Airport measured peak wind gusts of 61 mph between 20:09 CST and 20:12 CST. Numerous utility lines and poles were blown down by the winds as they moved southward across portions of Lubbock and resulted in a loss of electrical services to more than 5,000 Lubbock residents, generally east of Interstate 27. No serious structural damages were reported.
Thunderstorm Wind, Floyd
- When
- August 14, 8:20 PM CST to 8:25 PM CST
- Where
- Floyd County, 2 mi NE of Floydada to Floydada
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.001, -101.305
A Texas Tech University West Texas Mesonet station just northeast of Floydada recorded a thunderstorm wind gust of 60 mph at 20:20 CST. By 20:25 CST, local law enforcement officials reported that several large trees had been blown down in the city.
Thunderstorm Wind, Motley
- When
- August 14, 8:55 PM CST
- Where
- Motley County, 3 mi N of Roaring Spgs
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.943, -100.850
The Texas Tech University West Texas Mesonet station recorded a severe thunderstorm wind gust of 58 mph just north of Roaring Springs. No damage was reported.
Thunderstorm Wind, Crosby
- When
- August 14, 9:00 PM CST to 9:35 PM CST
- Where
- Crosby County, 1 mi SE of Ralls to 7 mi NNW of Kalgary
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.670, -101.368
Severe thunderstorm wind gusts of 61 mph were recorded by Texas Tech University West Texas Mesonet sites southeast of Ralls and northwest of White River Lake. No damage was reported.
Thunderstorm Wind, Dickens
- When
- August 14, 9:15 PM CST
- Where
- Dickens County, 1 mi W of Spur
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.480, -100.867
The Texas Tech University West Texas Mesonet site near Spur measured a thunderstorm wind gust of 59 mph. No damage was reported.
Thunderstorm Wind, Kent
- When
- August 14, 9:55 PM CST to 10:00 PM CST
- Where
- Kent County, 1 mi SSE of Jayton
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.237, -100.573
The Texas Tech University West Texas Mesonet site near Jayton recorded severe thunderstorm wind gusts of 59 mph and 61 mph at 21:55 CST and 22:00 CST respectively. No damage was reported.
Thunderstorm Wind, Stonewall
- When
- August 14, 10:15 PM CST
- Where
- Stonewall County, 3 mi NE of Aspermont
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.181, -100.193
A Texas Tech University West Texas Mesonet site just northeast of Aspermont measured a severe thunderstorm wind gust of 62 mph. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, August 14, 2008$675,000 · EF0 · 13 events
- Hail and Damaging Wind in Minnesota, August 14, 2008$410,000 · 1 in hail · 6 events
- Tornado and Lightning Strike in Florida, August 14, 2008$155,000 · EF1 · 2 events
- Flash Flood and Hail in Texas, August 14, 2008$129,000 · 2.5 in hail · 21 events
- Flash Flooding and Damaging Wind in Pennsylvania, August 14, 2008$125,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, August 14, 2008$59,000 · 1.75 in hail · 12 events
- Flash Flood and Damaging Winds in Arizona, August 14, 2008$40,000 · 52 kt wind · 6 events
- Damaging Wind in West Virginia, August 14, 2008$50,000 · 50 kt wind · 1 event
- Lightning Strike and Heavy Rain in Delaware, August 14, 20081 injured · $25,000 · 2 events
- Hail and Damaging Wind in Colorado, August 14, 20081.75 in hail · 17 events
- Hail in Maryland, August 14, 20081 in hail · 14 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 20081 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120975, 120977, 120981, 121012, 120982, 120984, 120999, 121001, 121002, 121005, 121008, 121011.